Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 52, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 28, 2023, 7:11 PM CDT for 4 counties in Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2023, 7:11 PM CDT (00:11 UTC)
- Expired
- May 28, 2023, 7:34 PM CDT
- In force
- 23 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Grant County, KS, Haskell County, KS, Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 129 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 300 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1886 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
507
WUUS53 KDDC 290011
SVRDDC
KSC067-081-175-189-290100-
/O.NEW.KDDC.SV.W.0052.230529T0011Z-230529T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
711 PM CDT Sun May 28 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Western Seward County in southwestern Kansas...
Southern Grant County in southwestern Kansas...
Stevens County in southwestern Kansas...
Southwestern Haskell County in southwestern Kansas...
* Until 800 PM CDT.
* At 711 PM CDT, severe thunderstorms were located along a line
extending from near Moscow to near Hooker, moving east at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Severe thunderstorms will be near...
Moscow around 720 PM CDT.
Cave around 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 10146 3745 10146 3742 10090 3700 10089
TIME...MOT...LOC 0011Z 280DEG 29KT 3737 10129 3690 10128
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
TURNER2 follow-up statements
515 WWUS53 KDDC 290024 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 724 PM CDT Sun May 28 2023 KSC067-081-175-189-290100- /O.CON.KDDC.SV.W.0052.000000T0000Z-230529T0100Z/ Seward KS-Grant KS-Stevens KS-Haskell KS- 724 PM CDT Sun May 28 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR WESTERN SEWARD...SOUTHERN GRANT...STEVENS AND SOUTHWESTERN HASKELL COUNTIES... At 723 PM CDT, severe thunderstorms were located along a line extending from near Moscow to near Hooker, moving east at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. These severe thunderstorms will remain over mainly rural areas of western Seward, southern Grant, Stevens and southwestern Haskell Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with these storms. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3700 10146 3745 10146 3742 10090 3700 10089 TIME...MOT...LOC 0023Z 280DEG 29KT 3735 10118 3688 10117 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ TURNER
737 WWUS53 KDDC 290034 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 734 PM CDT Sun May 28 2023 KSC067-081-175-189-290043- /O.CAN.KDDC.SV.W.0052.000000T0000Z-230529T0100Z/ Seward KS-Grant KS-Stevens KS-Haskell KS- 734 PM CDT Sun May 28 2023 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SEWARD...SOUTHERN GRANT...STEVENS AND SOUTHWESTERN HASKELL COUNTIES IS CANCELLED... The storms which prompted the warning has weakened below severe limits. Therefore, the warning has been cancelled. LAT...LON 3700 10146 3745 10146 3742 10090 3700 10089 TIME...MOT...LOC 0032Z 280DEG 29KT 3734 10108 3687 10107 $$ TURNER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 4:28 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 28, 4:28 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 428 PM CDT Sun May 28 2023 ...Updated Aviation... .SHORT TERM...(This evening through Monday night) Issued at 110 PM CDT Sun May 28 2023 The early afternoon water vapor loop and RAP analysis showed a mid level trough axis extending from the Black Hills region of South Dakota south-southeastward into western Kansas. In addition, there was a small scale mesoscale convective vortex (MCV) lifting northeast out of the Oklahoma Panhandle into adjacent southwest Kansas. North and northwest of the MCV center was a fairly persistent region of mid and high cloud cover, limiting insolation. None of the models have a handle on this MCV and its cloud cover, as numerous models have surface temperatures 18Z in the upper 70s to lower 80s where it was 70 to 73 degrees. The models, especially recent runs of the HRRR, were developing storms in far southwest Kansas right where this cloud cover was limiting insolation, so there is low confidence in placement of initial thunderstorm activity given the unforecast MCV. Instability was, however slowly developing immediately east of the MCV's cloud influence, so it stands to reason that initial convection will likely form along or just east of the Highway 83 corridor. This is the first area we will be monitoring as the afternoon progresses. The second area is farther north into west central and portions of northwest Kansas where surface-based convergence was stronger along with an expanding region of surface- based cumulus. Recent HRRR runs were developing fairly aggressive storms along I-70 corridor and just north...from roughly Gove to Hoxie to Hill City. Storms in this region may then form a mesoscale convective system like the southern area with not much in between. It is entirely possible, and perhaps likely, that a fairly large area of our southwest Kansas region may not see much thunderstorm activity at... perhaps including Dodge City, Jetmore, Scott city, Dighton. All in all, the Period One (Tonight period) precipitation forecast is rather low confidence for as soon in the future as it is. Regardless, the core MCS activity will likely be east/southeast of our DDC forecast area by as soon as 04Z or 05Z. Monday will be a tranquil day following tonight's thunderstorm event as a mid level ridge of high pressure develops from New Mexico into Colorado with influence east into west central and southwest Kansas. .LONG TERM...(Tuesday through Sunday) Issued at 205 PM CDT Sun May 28 2023 The latest global ensemble means from both the European (EPS) model and the American/NCEP (GEFS) model continue to paint a wet pattern for much of the Central and Southern High Plains, including southwest Kansas. Both global ensemble systems show a similar "high over low" 500mb height anomaly pattern with the significant positive 500mb height anomalies shifting slowly westward from southeastern Canada mid to late this week...to Saskatchewan-Alberta in the 5-7 June time frame. This will favor continued perturbed southern branch of the polar westerlies (with subtropical ties) well to the south from Baja California across southern Arizona-New Mexico into the Southern (and portions of Central) Plains. The next big wave of widespread rainfall looks to be 1-4 June time frame, where one or two significant thunderstorm cluster events could bring much of our region 1 to 3 inches of additional rainfall. It is during this date range that the major global models, including their ensemble members, peg the Rockies and adjacent High Plains with numerous rounds of thunderstorm activity as an upper low develops across Las Vegas, NV region...and ever-so-slowly lifts northeast out across the Four Corners region...almost stalling out over western/southern Colorado as additional smaller vorticity anomalies reinforce the larger scale gyre. This is an incredible pattern that would yield very high rainfall totals over a 4-day period should something like this pan out. There is run-to-run consistency and model-to-model agreement on this highly anomalous wet pattern continuing and even becoming enhanced in that 1-4 June time frame. In addition, by then, we will also have a very large "reservoir" of evapotranspiration potential given all the rain this entire region has already seen so far...adding even more water vapor into the boundary layer for additional storms/MCSs to work off of. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 428 PM CDT Sun May 28 2023 Outside of any convective influences, VFR will continue through this TAF cycle, with varying amounts of mid layer cloud cover at times. A weak flow, and weakly forced regime continues to limit thunderstorm predictability significantly. At least isolated convection will be at least near some of the airports for the next several hours, necessitating a VCTS/CB mention . Some models forecast much more organized thunderstorm complexes through tonight; should these verify, TAF amendments would be required. With the isolated disorganized state of current convection, opted yet again to keep this TAF update largely dry. Elevated south/southeast winds currently will subside by 02z Mon, then trend light and variable through 12z Mon. After 15z Mon, south to southeast winds of 10-20 kts will resume. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 83 59 87 / 50 10 20 10 GCK 57 83 58 87 / 60 10 10 10 EHA 55 83 58 87 / 50 10 10 10 LBL 57 83 59 87 / 60 0 20 0 HYS 59 85 60 87 / 50 10 30 10 P28 61 82 62 85 / 40 20 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Turner
Hazardous weather outlook, May 28, 2:42 AM CDT, 16 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 242 AM CDT Sun May 28 2023 KSZ030-031-043>046-061>066-074>081-084>090-290745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 242 AM CDT Sun May 28 2023 /142 AM MDT Sun May 28 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Tonight Strong to severe storms are possible this afternoon and evening mainly from the Colorado border to US 83 around Garden City to Liberal. Main threat could be large hail up to golf ball size and gusty winds to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Several rounds of storms will be possible during the week mainly for areas along the Colorado border. Main threat could be some localized flooding from the storms that produce heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation won't be needed.
In the hours before
Special weather statement, May 28, 5:50 PM CDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service Dodge City KS 550 PM CDT Sun May 28 2023 KSZ031-282330- Ellis KS- 550 PM CDT Sun May 28 2023 ...A strong thunderstorm will impact portions of central Ellis County through 630 PM CDT... At 550 PM CDT, Doppler radar was tracking a strong thunderstorm near Antonino, moving north at 20 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Munjor around 600 PM CDT. Hays and Toulon around 610 PM CDT. Other locations in the path of this storm include Yocemento and Catherine. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3873 9928 3873 9943 3901 9949 3897 9915 TIME...MOT...LOC 2250Z 188DEG 16KT 3877 9937 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH FINCH
Special weather statement, May 28, 6:20 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
620 PM CDT Sun May 28 2023
KSZ084-085-290000-
Stevens KS-Morton KS-
620 PM CDT Sun May 28 2023
...A strong thunderstorm will impact portions of eastern Morton and
western Stevens Counties through 700 PM CDT...
At 619 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rolla, moving southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Feterita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3699 10181 3704 10190 3739 10164 3739 10160
3726 10123 3699 10142
TIME...MOT...LOC 2319Z 299DEG 24KT 3715 10164
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TURNERLocal storm report, May 28, 6:27 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
627 PM CDT SUN MAY 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL 1 SE RUSH CENTER 38.46N 99.30W
05/28/2023 E1.50 INCH RUSH KS PUBLIC
REPORTED AS PING PONG BALL SIZED HAIL.
DELAYED REPORT FROM EARLIER. TIME ESTIMATED
FROM MATCHED RADAR.
&&
MRLocal storm report, May 28, 6:40 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
640 PM CDT SUN MAY 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 3 WSW RUSH CENTER 38.45N 99.36W
05/28/2023 E1.75 INCH RUSH KS PUBLIC
&&
MRLocal storm report, May 28, 6:50 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
650 PM CDT SUN MAY 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL HAYS 38.88N 99.32W
05/28/2023 E0.88 INCH ELLIS KS PUBLIC
SHARED ON SOCIAL MEDIA.
&&
MRLocal storm report, May 28, 6:54 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
654 PM CDT SUN MAY 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL HAYS 38.88N 99.32W
05/28/2023 E0.88 INCH ELLIS KS PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM HAYS.
SHARED ON SOCIAL MEDIA.
&&
MRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 3:19 AM CDT | Flash Flood Warning | DDC | Barber | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.